MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. MONOPTY DISPOSABLE CORE BIOPSY INSTRUMENTS

BARD PERIPHERAL VASCULAR, INC. MONOPTY DISPOSABLE CORE BIOPSY INSTRUMENTS
Catalog Number 121816
Medical Device Problem Code Self-Activation or Keying (1557)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/14/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
As a result of a retrospective review of events that occurred in (b)(6) and in accordance with 21 c.F.R.Part 803, this event was assessed and determined to be mdr reportable as a malfunction.No medical records or no medical images have been made available to the manufacturer, however a photo was provided.As the lot number for the device was not provided, a review of the device history records was unable to be performed.The device has not been returned to the manufacturer for evaluation.The investigation of the reported event is currently underway.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that during a biopsy procedure, the biopsy instrument fired as the health care provider was withdrawing the stylet and locking the biopsy instrument into the primed position.There was no reported patient injury.
 
Additional Manufacturer Narrative
A manufacturing review could not be conducted as the lot number was not provided.Visual/microscopic inspection: as received, one monopty biopsy needle.There was no labeling or packaging returned with the sample.The sample was returned with protective tubing placed on the needle tip.The stylet and cannula were in their initial positions (not retracted), as the arrow could not be seen in the ready window.There were no visual anomalies noted on the device.Functional/performance evaluation: the sample was functionally tested by twisting the rotational knob once and the cannula retracted and locked into place.The rotational knob was turned once more and the stylet retracted as expected.The device was able to be fully primed with no issues and the arrow was visible in the ready window.The device was functionally tested by cocking and firing the device 20 times for a total of 20 tests.The device was able to prime and fire properly.All samples were obtained with no issues.Medical records review medical records were not provided._ image/photo review: one electronic photo was received and reviewed by bpv engineer.The photo showed a monopty device lying on several brown paper towels.A sterilization pouch was partially visible above the device.The stylet and cannula were in their initial positions (not retracted), as the arrow could not be seen in the ready window.A piece of pink tape is taped to the outer housing just above the ready window.No other anomalies were noted on the device.Conclusion: the investigation is unconfirmed for self-activation, as the needle worked properly under laboratory conditions, and the reported issue could not be recreated.The definitive root cause could not be determined based upon available information.It is unknown whether procedural issues contributed to the event.Labeling review: the current ifu (instructions for use) states: indications for use: -the core needle biopsy device is intended for use in obtaining biopsies from soft tissues such as liver, kidney, prostate, spleen, lymph nodes and various soft tissue tumors.It is not intended for use in bone.Warnings: note: if collecting multiple samples, inspect the needle for a damaged point, bent shaft or other imperfections after each sample is collected.Do not use the needle if any imperfection is noted.Precautions: -never test the product by firing into the air.Damage may occur to the needle/cannula tip and/or patient/user injury.-before using, inspect the needle for damaged point, bent shaft or other imperfections that would prevent proper function.If the needle components are damaged or bent, do not use.-unusual force applied to the stylet or unusual resistance against the stylet while extended out of the supportive cannula may cause the stylet to bend at the specimen notch.A bent specimen notch may interfere with the needle function.Directions for use: -bard monopty disposable core biopsy instrument preparation: -before using, inspect the needle for a damaged point, bent shaft or other imperfections that would prevent proper function.If the needle is damaged or bent, do not use.-prepare the monopty instrument for biopsy by twisting the rotational mechanism at the end of the instrument.One-half turn will withdraw the cannula and lock it into place.An additional one-half turn will withdraw the stylet and lock it into place.The instrument is ready to fire.The arrow must be visible in the ready window prior to insertion into the patient.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that during a prostate biopsy, the biopsy instrument fired as the health care provider was withdrawing the stylet and locking the biopsy instrument into the primed position.There was no reported patient injury.

Brand Name
MONOPTY DISPOSABLE CORE BIOPSY INSTRUMENTS
Common Device Name
BIOPSY INSTRUMENTS
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key6337859
Report Number2020394-2017-00088
Device Sequence Number16360944
Product Code KNW
UDI-Device Identifier00801741084645
UDI-Public(01)00801741084645
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K133948
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/01/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number121816
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/22/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 10/18/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/16/2017
Supplement Report FDA Received Date05/01/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1